Alert archive / Missouri / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 165, NWS St. Louis, MO

June 4, 2023Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 4, 2023, 5:30 PM CDT for Knox County, Missouri. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2023, 5:30 PM CDT (22:30 UTC)
Expired
Jun 4, 2023, 5:58 PM CDT
In force
28 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, MO

The radar

The St Louis radar (KLSX), 206 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2023-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 577 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2023-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
577 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1497 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KLSX 042230
SVRLSX
MOC103-042315-
/O.NEW.KLSX.SV.W.0165.230604T2230Z-230604T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
530 PM CDT Sun Jun 4 2023

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  West central Knox County in northeastern Missouri...

* Until 615 PM CDT.

* At 529 PM CDT, a severe thunderstorm was located near Edina, moving
  west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Edina and Hurdland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 9211 4005 9212 4004 9235 4023 9235
TIME...MOT...LOC 2229Z 095DEG 12KT 4012 9217 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
2 follow-up statements
791 
WWUS53 KLSX 042242
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
542 PM CDT Sun Jun 4 2023

MOC103-042315-
/O.CON.KLSX.SV.W.0165.000000T0000Z-230604T2315Z/
Knox MO-
542 PM CDT Sun Jun 4 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM CDT
FOR WEST CENTRAL KNOX COUNTY...

At 542 PM CDT, a severe thunderstorm was located near Edina, moving
west at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Edina and Hurdland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 9218 4007 9218 4004 9235 4023 9235
TIME...MOT...LOC 2242Z 095DEG 12KT 4012 9223 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Elmore
962 
WWUS53 KLSX 042258
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
558 PM CDT Sun Jun 4 2023

MOC103-042308-
/O.CAN.KLSX.SV.W.0165.000000T0000Z-230604T2315Z/
Knox MO-
558 PM CDT Sun Jun 4 2023

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL KNOX COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 4017 9218 4007 9218 4004 9235 4023 9235
TIME...MOT...LOC 2256Z 095DEG 12KT 4012 9230 

$$

Elmore

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:19 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 4, 2:19 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
219 PM CDT Sun Jun 4 2023

.SHORT TERM...  (Through Late Monday Night)
Issued at 219 PM CDT Sun Jun 4 2023

Scattered showers and thunderstorms that developed earlier over
Illinois have dissipated.  Now waiting on additional development in
advance of westward moving vorticity lobe that is now over the
eastern CWA.  MLCAPES have increased into the 1000-2000+ J/kg range
along and west of the Mississippi River.  These storms should
continue through sundown with the loss of daytime heating.  With
mixing up to 750 mb today, couldn't rule out some non-severe wind
gusts along with some brief downpours. Then mainly dry weather is
expected tonight into Monday as the upper ridge builds back into the
region.

Smoke from the wildfires over eastern Canada is showing up over the
Great Lakes and northern Illinois and Indiana.  RAP and HRRR smoke
forecasts have it moving southeast, so have increased cloud cover
over the area tonight into Monday night.  Near surface smoke
forecasts from these models suggest that the smoke may be over or
just east of the the eastern CWA, so will need to monitor this trend.

Temperatures today have been slightly cooler than yesterday thanks
to the high clouds.  Lows and highs the next 36 hours should be
slightly cooler as slightly cooler air advects in from the northeast.

Britt

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 219 PM CDT Sun Jun 4 2023

Latest ensemble mean guidance continues to show that an upper high
will linger over the northern high Plains through the extended
period.  Meanwhile a sharp trough will move south through the Great
Lakes and Midwest around a deep low over the northeast on Wednesday
while a second trough will drop down into the western Great Lakes
next weekend.  At the surface, the winds will become weaker ahead of
the attendant front that will move southeast across the area Tuesday
night into Wednesday.  Ensemble probabilities are now showing better
chances for measurable rain with the passage of the front Tuesday
night into Wednesday. Then mainly dry weather is expected
Thursday and Friday as high pressure drops southeast out of Canada
through the Midwest. There continues to be model differences next
weekend with a front that moves southeast across the area with
the aforementioned upper trough. This front will bring another
chance of showers and thunderstorms, but a number of the ensemble
members have no measurable rain next weekend.

Temperatures Wednesday into Friday will fall back closer to near
normal behind the front with 850mb temperatures closer to 10C.
Temperatures by next weekend become more unclear, but with 850mb
temperatures climbing back to near 15C and surface winds turning
out of the southwest ahead of the front, temperatures will be more
likely to climb back above normal.

Britt

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1230 PM CDT Sun Jun 4 2023

Showers and a few thunderstorms that were moving west over
Illinois earlier have dissipated. Expect additional scattered
showers and thunderstorms to develop along and west of the
Mississippi River this afternoon. Coverage will be such that I
have included VCSH in all of the TAFs this afternoon. If a storm
does move over the terminal, it could produce MVFR conditions with
wind gusts to 35 knots. This activity will dissipate by 00-01Z
leaving dry and VFR conditions the rest of the period. Winds will
continue to be light northeasterly outside of showers and
thunderstorms.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 4, 2:27 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
227 PM CDT Sun Jun 4 2023

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
227 PM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms across much of the area through
early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms across parts of the area Tuesday
through Wednesday night and again on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Britt

In the hours before

Local storm report, Jun 4, 4:15 PM CDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
415 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     Hail             1 NW Clayton            38.65N 90.34W
06/04/2023  E0.75 inch       St. Louis          MO   Public

            Via Twitter with picture included: penny
            sized hail in Clayton.

&&

LSJ
Local storm report, Jun 4, 4:17 PM CDT, 1 hour 13 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
417 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     Hail             2 E Clayton             38.64N 90.30W
06/04/2023  E0.70 inch       St. Louis City     MO   Public

            Via Twitter with video included: about dime
            sized hail reported, may be slightly larger
            based on video commentary.

&&

LSJ
Local storm report, Jun 4, 4:19 PM CDT, 1 hour 11 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
419 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Hail             4 E Shrewsbury          38.58N 90.26W
06/04/2023  E0.70 inch       St. Louis City     MO   Public

            Via Twitter with picture and video included:
            dime sized estimated from picture and video.

&&

LSJ
Local storm report, Jun 4, 4:32 PM CDT, 58 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
432 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     Hail             3 SSW Saint Louis       38.59N 90.26W
06/04/2023  E0.70 inch       St. Louis City     MO   Public

            Via Twitter with pictures included: dime
            sized hail estimated from pictures.

&&

LSJ
Local storm report, Jun 4, 4:51 PM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
451 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     Tstm Wnd Dmg     Baldwin                 38.18N 89.84W
06/04/2023                   Randolph           IL   Law Enforcement

            Power line or cable line was down along a
            roadway in Baldwin.

&&

MF
Local storm report, Jun 4, 5:04 PM CDT, 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
504 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Hail             2 S Saint Louis         38.60N 90.24W
06/04/2023  E0.70 inch       St. Louis City     MO   Public

            Via Twitter with picture included: dime
            sized hail estimated from picture.

&&

LSJ

Nearby

Severe Thunderstorm Warnings in Missouri, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.